Notre Dame Journal of Formal Logic

Program Size Complexity for Possibly Infinite Computations

Verónica Becher, Santiago Figueira, André Nies, and Silvana Picchi


We define a program size complexity function $H^\infty$ as a variant of the prefix-free Kolmogorov complexity, based on Turing monotone machines performing possibly unending computations. We consider definitions of randomness and triviality for sequences in ${\{0,1\}}^\omega$ relative to the $H^\infty$ complexity. We prove that the classes of Martin-Löf random sequences and $H^\infty$-random sequences coincide and that the $H^\infty$-trivial sequences are exactly the recursive ones. We also study some properties of $H^\infty$ and compare it with other complexity functions. In particular, $H^\infty$ is different from $H^A$, the prefix-free complexity of monotone machines with oracle A.

Article information

Notre Dame J. Formal Logic, Volume 46, Number 1 (2005), 51-64.

First available in Project Euclid: 31 January 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 68Q30: Algorithmic information theory (Kolmogorov complexity, etc.) [See also 03D32] 68Q05: Models of computation (Turing machines, etc.) [See also 03D10, 68Q12, 81P68]

program size complexity Kolmogorov complexity infinite computations


Becher, Verónica; Figueira, Santiago; Nies, André; Picchi, Silvana. Program Size Complexity for Possibly Infinite Computations. Notre Dame J. Formal Logic 46 (2005), no. 1, 51--64. doi:10.1305/ndjfl/1107220673.

Export citation


  • Becher, V., S. Daicz, and G. Chaitin, "A highly random number", pp. 55–68 in Combinatorics, Computability and Logic: Proceedings of the Third Discrete Mathematics and Theoretical Computer Science Conference (DMTCS'01), edited by C. S. Calude and M. J. Dineen and S. Sburlan, Springer-Verlag, London, 2001.
  • Chaitin, G. J., "A theory of program size formally identical to information theory", Journal of the Association for Computing Machinery, vol. 22 (1975), pp. 329–40.
  • Chaitin, G. J., "Algorithmic entropy of sets", Computers & Mathematics with Applications, vol. 2 (1976), pp. 233–45.
  • Chaitin, G. J., "Information-theoretic characterizations of recursive infinite strings", Theoretical Computer Science, vol. 2 (1976), pp. 45–48.
  • Downey, R. G., D. R. Hirschfeldt, A. Nies, and F. Stephan, "Trivial reals", pp. 103–31 in Proceedings of the 7th and 8th Asian Logic Conferences, Singapore University Press, Singapore, 2003.
  • Ferbus-Zanda, M., and S. Grigorieff, "Church, cardinal and ordinal representations of integers and kolmogorov complexity", in preparation, 2003.
  • Gacs, P., "On the symmetry of algorithmic information", Soviet Mathematics, Doklady (Akademiia Nauk SSSR. Doklady), vol. 15 (1974), pp. 1477–80.
  • Levin, L. A., "The concept of a random sequence", Doklady Akademii Nauk SSSR, vol. 212 (1973), pp. 548–50.
  • Levin, L. A., "Laws on the conservation (zero increase) of information, and questions on the foundations of probability theory", Problemy Peredači Informacii, vol. 10 (1974), pp. 30–35.
  • Li, M., and P. Vitanyi, An Introduction to Kolmogorov Complexity and Its Applications, 2d edition, Graduate Texts in Computer Science. Springer-Verlag, New York, 1997.
  • Martin-L öf, P., "The definition of random sequences", Information and Control, vol. 9 (1966), pp. 602–19.
  • Schnorr, C.-P., "Process complexity and effective random tests", Journal of Computer and System Sciences, vol. 7 (1973), pp. 376–88. Fourth Annual ACM Symposium on the Theory of Computing (Denver, Colo., 1972).
  • Solovay, R. M., "Draft of a paper (or series of papers) on C"haitin's work done for the most part during the period Sept. to Dec. 1974, 1974.
  • Uspensky, V. A., and A. Shen, "Relations between varieties of K"olmogorov complexities, Mathematical Systems Theory, vol. 29 (1996), pp. 271–92.
  • Zvonkin, A. K., and L. A. Levin, “The complexity of finite objects and the basing of the concepts of information and randomness on the theory of algorithms,” Uspekhi Matematicheskikh Nauk, vol. 25 (1970), pp. 85–127.